Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 12:40 PM EDT for 5 counties in Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 12:40 PM EDT (16:40 UTC)
- Expired
- Jul 20, 2018, 1:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
780
WUUS53 KIND 201640
SVRIND
INC005-013-031-071-079-201730-
/O.NEW.KIND.SV.W.0059.180720T1640Z-180720T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1240 PM EDT FRI JUL 20 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Decatur County in central Indiana...
Southeastern Brown County in south central Indiana...
Southern Bartholomew County in central Indiana...
Northeastern Jackson County in south central Indiana...
Northern Jennings County in southeastern Indiana...
* Until 130 PM EDT.
* At 1240 PM EDT, a severe thunderstorm was located 11 miles
southeast of Nashville, or 14 miles northwest of Seymour, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Westport, Elizabethtown,
Jonesville, Hayden, Letts, Waymansville, Freetown, Butlerville,
Grammer, Nebraska, Spurgeons Corner, Azalia, Cortland, Country
Squire Lakes, Stone Head and Story.
This includes Interstate 65 between mile markers 51 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 8618 3913 8622 3926 8546 3913 8544
3899 8544
TIME...MOT...LOC 1640Z 260DEG 21KT 3907 8611
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ryan2 follow-up statements
927
WWUS53 KIND 201653
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1253 PM EDT FRI JUL 20 2018
INC013-201701-
/O.CAN.KIND.SV.W.0059.000000T0000Z-180720T1730Z/
Brown IN-
1253 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3900 8607 3915 8608 3926 8546 3913 8544
3899 8544
TIME...MOT...LOC 1651Z 260DEG 21KT 3908 8602
$$
INC005-031-071-079-201730-
/O.CON.KIND.SV.W.0059.000000T0000Z-180720T1730Z/
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1253 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN DECATUR...SOUTHERN BARTHOLOMEW...NORTHEASTERN
JACKSON AND NORTHERN JENNINGS COUNTIES...
At 1251 PM EDT, a severe thunderstorm was located 10 miles southwest
of Columbus, with a second severe thunderstorm over southeast
Bartholomew County...both moving east at 25 mph. Both thunderstorms
are exhibiting broad rotation.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbus, North Vernon, Westport, Elizabethtown, Jonesville, Azalia,
Letts, Waymansville, Country Squire Lakes, Butlerville, Grammer and
Nebraska.
This includes Interstate 65 between mile markers 53 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3900 8607 3915 8608 3926 8546 3913 8544
3899 8544
TIME...MOT...LOC 1651Z 260DEG 21KT 3908 8602
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ryan886
WWUS53 KIND 201707
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
107 PM EDT FRI JUL 20 2018
INC005-031-071-079-201730-
/O.CON.KIND.SV.W.0059.000000T0000Z-180720T1730Z/
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
107 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN DECATUR...SOUTHERN BARTHOLOMEW...NORTHEASTERN
JACKSON AND NORTHERN JENNINGS COUNTIES...
At 107 PM EDT, a severe thunderstorm was located 8 miles south of
Columbus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbus, North Vernon, Westport, Elizabethtown, Jonesville, Azalia,
Letts, Waymansville, Country Squire Lakes, Butlerville, Grammer and
Nebraska.
This includes Interstate 65 between mile markers 53 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3909 8608 3911 8598 3917 8593 3926 8546
3913 8544 3899 8544 3900 8607
TIME...MOT...LOC 1707Z 258DEG 21KT 3909 8591
HAIL...1.00IN
WIND...60MPH
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:27 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 10:27 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1027 AM EDT Fri Jul 20 2018 .UPDATE... Aviation section updated && .SYNOPSIS... Issued at 351 AM EDT Fri Jul 20 2018 A unseasonably strong low pressure system moving through the Great Lakes and into the Ohio Valley will bring showers and thunderstorms to central Indiana for the weekend, as well as the potential for severe storms today. After today temperatures will drop to below normal for the remainder of the weekend before returning to normal for the work week. Next week looks mainly dry after Monday. && .NEAR TERM /This afternoon/... Issued at 955 AM EDT Fri Jul 20 2018 Surface analysis late this morning shows a deep low over southern Wisconsin...with cyclonic flow across Central Indiana. Showers and storms associated with a wave around the low was found across Eastern Indiana and was pivoting northeast within the flow. GOES16 shows clearing skies across Illinois and Indiana...however dew points remain quite highs...in the 60s to lower 70s across Illinois. Forecast soundings across Central Indiana this afternoon show very steep lapse rates favorable for convection with CAPE over 3000 J/KG. A dry mid level is also noted...favorable for the production with damaging wind gusts within storms. HRRR suggests TSRA development this afternoon as instability develops. Thus have kept the next 1-2 hours mainly dry expect across the east...and then trended toward higher pops this afternoon. Given the expected sunshine...trended highs warmer than the Forecast builder blends as has been the pattern the past several days. && .SHORT TERM /Saturday through Sunday night/... Issued at 351 AM EDT Fri Jul 20 2018 An upper low will settle in over central Indiana and a surface low will slowly traverse the area. Thus expect off and on showers for Saturday along with temperatures staying in the 70s under mostly cloudy skies. Precip chances will continue through the weekend as lobes of energy move through the upper low. High confidence temperatures will run below normal. High confidence of off and on rain for Saturday, coverage may be less on Sunday. && .LONG TERM (Monday through Thursday)... Issued at 211 AM EDT Fri Jul 20 2018 Mostly dry weather is likely Tuesday night into Wednesday night. Otherwise forecast confidence is low. The GFS and European models don't agree well about fronts that will be critical to Indiana weather. Also, the latest and previous runs of the GFS differ considerably. Possible temperature errors are 3-5 degrees. For most of the period possible POP errors are 10-20 percent. The exception is Tuesday night into Wednesday night. The models concur that period will be mostly dry as high pressure crosses our area. && .AVIATION /Discussion for the 201500Z IND Taf update/... VFR conditions are expected the next few hours...however TSRA development is expected this afternoon and evening. Any TSRA that does strike a TAF site will produce brief MVFR or IFR conditions. At this point after 18Z better chances for TSRA will be possible as peak heating commences. Previous Discussion below (Discussion for 201200Z TAFs)... Issued at 658 AM EDT Fri Jul 20 2018 Low pressure passing north of the area will cause thunderstorms. While storms are possible almost any time, the highest chance is mid afternoon to evening, when there is a risk of severe weather. Storms may cause brief very poor flight conditions in downpours. VFR should prevail between storms. The wind is predicted to veer from south to west today. then stay west tonight. Expect speeds of 10-15 knots during the day, decreasing to 5-10 knots after dark. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...Puma SHORT TERM...CP LONG TERM....JK AVIATION...JK/JP
Hazardous weather outlook, Jul 20, 9:12 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 912 AM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-211315- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 912 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible throughout the day, but the most likely window for severe storms is from 1 to 10 pm. Discussion: An unseasonably strong low pressure system will bring thunderstorms, some severe, to central Indiana today and early tonight. Hail larger than golf ball size is likely in some of these storms, along with damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible most times from Saturday through Monday, but severe storms are not expected. There are also small chances for storms off and on from Tuesday through Thursday, but again none of these appear to have severe potential. Discussion: A strong low pressure system moving through the Great Lakes and Ohio Valley will keep chances for thunderstorms in the forecast through Monday. After that surface fronts will bring small off and on chances for thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind DRT
In the hours before
Special weather statement, Jul 20, 10:03 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1003 AM EDT FRI JUL 20 2018
INZ039>041-201445-
Madison IN-Delaware IN-Hamilton IN-
1003 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...DELAWARE AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 1045 AM EDT...
At 1001 AM EDT, Doppler radar was tracking a strong thunderstorm
near Elwood, or 9 miles northwest of Anderson, moving east at 45
mph. An additional strong thunderstorm was impacting northeast
Delaware County to the northeast of Muncie.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Gaston, Selma, Orestes,
Woodlawn Heights, Country Club Heights, River Forest, Ball State
University and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 8523 4007 8589 4022 8593 4022 8586
4026 8586 4038 8522
TIME...MOT...LOC 1401Z 258DEG 37KT 4018 8582
RyanLocal storm report, Jul 20, 10:30 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 AM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 1 SW RUSHVILLE 39.60N 85.45W
07/20/2018 M0.25 INCH RUSH IN PUBLIC
&&
KEHSpecial weather statement, Jul 20, 10:41 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1041 AM EDT FRI JUL 20 2018
INZ040>042-049-201530-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1041 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...WESTERN
RANDOLPH...DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 1130 AM EDT...
At 1040 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Albany to 9 miles south of
Anderson. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Eaton, Daleville,
Parker City, Farmland, Gaston, Selma, Ridgeville, Markleville,
Sulphur Springs, Mooreland, Mount Summit, Losantville, Modoc, Cadiz
and Springport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 8514 4000 8520 3997 8520 3994 8571
4038 8549 4038 8522 4031 8522 4031 8493
TIME...MOT...LOC 1440Z 249DEG 37KT 4035 8535 3996 8562
RyanSpecial weather statement, Jul 20, 11:26 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT FRI JUL 20 2018
INZ041-042-049-201615-
Randolph IN-Henry IN-Delaware IN-
1126 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 1215 PM EDT...
At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Albany to New Castle.
Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Ridgeville, Mooreland, Mount Summit, Saratoga, Losantville, Modoc,
Blountsville, Summit Lake State Park and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 8484 4000 8490 4000 8520 3997 8520
3996 8545 4031 8518 4031 8480 4005 8481
TIME...MOT...LOC 1526Z 261DEG 21KT 4026 8514 3995 8536
RyanSpecial weather statement, Jul 20, 12:24 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1224 PM EDT FRI JUL 20 2018
INZ064-065-071-072-201715-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1224 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DECATUR...CENTRAL
BARTHOLOMEW...NORTHEASTERN JACKSON AND NORTHERN JENNINGS COUNTIES
UNTIL 115 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Columbus, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Columbus, North Vernon, Westport, Elizabethtown, Hartsville,
Jonesville, Millhousen, Letts, Newbern, Butlerville, Grammer,
Nebraska, Newpoint, Azalia and Country Squire Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3920 8544 3902 8545 3899 8597 3924 8601
3933 8530 3927 8530
TIME...MOT...LOC 1623Z 263DEG 26KT 3910 8589
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jul 20, 10:03 AM EDT | Special Weather Statement | IND | Delaware, Madison | 42 min |
| Jul 20, 10:41 AM EDT | Special Weather Statement | IND | Delaware | 49 min |
| Jul 20, 11:26 AM EDT | Special Weather Statement | IND | Randolph | 49 min |
| Jul 20, 12:24 PM EDT | Special Weather Statement | IND | Bartholomew | 51 min |
| Jul 20, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 48 min |
| Jul 20, 1:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 3 hr |
| Jul 20, 1:50 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 40 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 32 min |
| Jul 20, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 31 min |
| Jul 20, 4:54 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 36 min |
| Jul 20, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 42 min |
| Jul 20, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
| Jul 20, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.